Hail, Flathead
- When
- June 26, 5:32 AM MST to 5:45 AM MST
- Where
- Flathead County, 1 mi S of Lakeside
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.005, -114.220
Hail was estimated at 1 inch in diameter by the public, 1 mile south of Lakeside.
A vigorous cold front pushed across western Montana producing some very strong thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
A vigorous cold front pushed across western Montana producing some very strong thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 26, 1:31 AM MST, 4 hours 1 minute earlier.
Area Forecast Discussion
National Weather Service Missoula MT
231 AM MDT Tue Jun 26 2012
.DISCUSSION...A strong upper level low pressure system will move
through western Montana and north central Idaho today. Listed below
are the main impacts expected with this system.
Rain: Periods of heavy rain are expected, starting this morning
and lasting through the afternoon. Northwest Montana will see the
highest rainfall amounts with widespread 1-2 inches possible by
tonight. This will cause water to rise on area streams and rivers
across northwest Montana and may cause ponding of water in urban
areas as well as rock and debris flows. A flood watch remains in
effect for Lincoln and Flathead counties.
Thunderstorms: Thunderstorms are expected to develop this morning,
generally along and north of the Interstate 90 corridor. Some of
these storms could become quite strong, producing heavy rain,
gusty winds and hail. The strongest storms are expected this
morning and will likely actually weaken after noon.
Winds: Winds will increase late this morning as a cold front moves
through the region. The strongest winds will occur across
southwest Montana through Lemhi county in Idaho where southwest
winds of 20 to 30 mph with gusts to 45 mph are possible. Northwest
Montana and north central Idaho will also be breezy although winds
in these areas are expected to be lighter. Choppy conditions will
develop on area lakes.
Fire danger: Fire danger will be high once again across southwest
Montana this afternoon due to the expected winds and low relative
humidity. Any new fire starts will have the potential to grow
rapidly. A red flag warning has been issued for southwest Montana.
The upper level low will gradually exit the region tonight with a
ridge of high pressure building in its wake. Temperatures will
warm to back above normal with sunshine.
Friday and Saturday...Upper level ridge will be in place allowing
temperatures to be near normal. The chance for precipitation will
be below normal on Friday and near normal on Saturday. Confidence
is good.
Sunday...An upper level low will bring a chance for showers and
thunderstorms with the chance for precipitation being above
normal. Temperatures will be near normal, but have the potential
to be warmer than forecast especially if there are less clouds
ahead of this system. With southwest flow and the approaching
system, some of the thunderstorms could be strong.
Monday and beyond...Both temperatures and the chance for
precipitation will be near normal.
&&
.AVIATION...A vigorous weather system will pass through the region
today. Showers and thunderstorms have already this morning
generally along and north of the Interstate 90 corridor. These
storms are expected to intensify between 26/1200z and 26/1800z and
could cause local heavy rain, gusty winds, and hail. Airfields
KMSO and KGPI will be the most likely to experience thunderstorms.
Widespread rain will develop along with the thunderstorms later
this morning across all of northwest Montana and north central
Idaho. Widespread obscuration of the higher terrain is expected.
Southwest to west winds will strengthen area wide late this
morning. The strongest winds are expected across southwest Montana
and in Lemhi County in Idaho, where gusts to 40 kts are possible.
KBTM and KSMN are the most likely terminals to experience these
winds...likely between 26/1800z and 27/0200z. Pallister
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from Noon today to 9 PM MDT this evening
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.
ID...None.
&&
Pallister/NobleSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 359 AM MDT TUE JUN 26 2012 MTZ001>003-261030- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB MARSHALL REGION- 359 AM MDT TUE JUN 26 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD AND NORTHERN LAKE COUNTIES UNTIL 430 AM MDT... AT 358 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOODS BAY...OR 16 MILES SOUTHEAST OF KALISPELL...MOVING NORTH AT 50 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BIGFORK...COLUMBIA FALLS...SOMERS...CRESTON...HUNGRY HORSE...MARTIN CITY...CORAM AND NYACK. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4853 11417 4846 11370 4789 11402 4792 11428 TIME...MOT...LOC 0959Z 191DEG 50KT 4801 11412
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
422 AM MDT TUE JUN 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 AM HAIL 5 N BIGFORK 48.14N 114.09W
06/26/2012 M0.50 INCH FLATHEAD MT TRAINED SPOTTER
&&
NOBLESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 424 AM MDT TUE JUN 26 2012 MTZ001>003-261100- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB MARSHALL REGION- 424 AM MDT TUE JUN 26 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD AND NORTHERN LAKE COUNTIES UNTIL 500 AM MDT... AT 416 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF BIG ARM...OR 16 MILES NORTHWEST OF POLSON...MOVING NORTH AT 50 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KALISPELL... EVERGREEN...BIGFORK...COLUMBIA FALLS...WHITEFISH...LAKESIDE... SOMERS...CRESTON...LA SALLE...HUNGRY HORSE...MARTIN CITY AND CORAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4850 11436 4839 11383 4787 11419 4791 11445 TIME...MOT...LOC 1023Z 193DEG 45KT 4798 11429
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 502 AM MDT TUE JUN 26 2012 MTZ001-003-004-261130- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION- 502 AM MDT TUE JUN 26 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FLATHEAD...CENTRAL SANDERS AND NORTHWESTERN LAKE COUNTIES UNTIL 530 AM MDT... AT 455 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PLAINS...OR 18 MILES NORTHEAST OF SAINT REGIS...MOVING NORTH AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HOT SPRINGS... CAMAS...LONEPINE...NIARADA...LAKE MARY RONAN AND MARION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4815 11495 4806 11429 4745 11474 4749 11500 TIME...MOT...LOC 1102Z 193DEG 37KT 4756 11484
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
515 AM MDT TUE JUN 26 2012
MTZ002-261145-
WEST GLACIER/BOB MARSHALL REGION-
515 AM MDT TUE JUN 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
545 AM MDT...
AT 510 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST GLACIER...OR 23 MILES NORTHEAST OF
EVERGREEN...MOVING NORTH AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE MCDONALD AND
LOGAN PASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4896 11401 4891 11400 4888 11402 4883 11397
4886 11385 4885 11379 4881 11375 4877 11375
4874 11370 4861 11373 4843 11386 4847 11412
4901 11412 4901 11407
TIME...MOT...LOC 1115Z 202DEG 37KT 4855 11394PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
630 AM MDT TUE JUN 26 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM HAIL 4 SSE CRESTON 48.14N 114.09W
06/26/2012 E1.00 INCH FLATHEAD MT TRAINED SPOTTER
HAIL WAS ONE TO TWO INCHES DEEP AND THE
LARGEST STONES WERE ONE INCH IN DIAMETER
&&
IRIS SYSTEMThe Missoula radar (KMSX), 109 km away, was scanning. The volume nearest the first event began at 12:30 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail was estimated at 1 inch in diameter by the public, 1 mile south of Lakeside.
A spotter four miles southeast of Creston estimated hail 1 inch in diameter, with hail 1 to 2 inches deep covering the ground.
Over 100 trees were blown down between 7 and 14 miles north of Seeley lake.
A spotter one mile southeast of Marion estimated hail 1 inch in diameter.
Hail covered the ground about 1 inch deep. The hail was estimated at 0.75 inches in diameter.
The highway department reported several trees blown down across highway MT-83 near mile marker 48.
Multiple trees were blown down on the south side of Missoula. One tree was 10-12 inches in diameter and was snapped off at the base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393582, 393556, 393618, 393577, 393579, 393589, 393591.